Adalimumab induced pulmonary sarcoid reaction

S. Bhargava, D. M. Perlman, T. L. Allen, J. H. Ritter, M. Bhargava

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Sarcoidosis is a multisystem granulomatous inflammatory disease of unknown etiology. There is evidence that Tumor Necrosis Factor alpha (TNF-α) antagonists are useful in the treatment of advanced or refractory disease. However, sarcoidosis-like reaction has been reported with TNF-α blockade in other inflammatory conditions. Here we report a case of sarcoid-like reaction in a patient with psoriatic arthritis shortly after initiation of adalimumab therapy. Stopping adalimumab and systemic anti-inflammatory therapy with corticosteroids resulted in resolution of pulmonary symptoms and chest radiographic findings. Though TNF-α plays a critical role in pathogenesis of sarcoidosis, the development of sarcoid reaction with TNF-α blockade is paradoxical and the mechanism of this response remains unknown. TNF-α induced sarcoid-reaction could involve multiple organs. Its development with one agent does not preclude therapy with other TNF-α blockers.

Original languageEnglish
Pages (from-to)53-55
Number of pages3
JournalRespiratory Medicine Case Reports
Volume10
DOIs
StatePublished - Jul 1 2013

Keywords

  • Adalimumab
  • Sarcoid reaction
  • TNF blockers

Fingerprint Dive into the research topics of 'Adalimumab induced pulmonary sarcoid reaction'. Together they form a unique fingerprint.

  • Cite this